Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 7, 2006, 11:37 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2006, 11:37 PM EDT (03:37 UTC)
- Expired
- Apr 8, 2006, 12:15 AM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, VA, City of Galax, VA
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 11:45 PM EDT | HAIL 0.75 | Galax, VA | PENNY SIZE HAIL COVERING THE GROUND IN GALAX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 5:43 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2865 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 080337
SVRRNK
VAC035-640-080415-
/O.NEW.KRNK.SV.W.0029.060408T0337Z-060408T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EDT FRI APR 7 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARROLL COUNTY IN SOUTHWEST VIRGINIA
CITY OF GALAX IN SOUTHWEST VIRGINIA
* UNTIL 1215 AM EDT
* AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF FRIES...AND MOVING EAST AT
50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODLAWN...PIPERS GAP...LAUREL FORK...HILLSVILLE...GLADESBORO...
GALAX HILLSVILLE AIRPORT...GALAX CITY...FANCY GAP...DUGSPUR AND
BYLLESBY.
THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF HAIL UP TO
THE SIZE OF QUARTERS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3671 8047 3661 8087 3665 8091 3662 8092
3663 8092 3664 8094 3668 8093 3676 8100
3690 8061
$$
LAWRENCE3 follow-up statements
000
WWUS51 KRNK 080354
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 PM EDT FRI APR 7 2006
VAC035-640-080415-
/O.CON.KRNK.SV.W.0029.000000T0000Z-060408T0415Z/
CITY OF GALAX VA-CARROLL VA-
1153 PM EDT FRI APR 7 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR CARROLL AND CITY OF GALAX COUNTIES...
AT 1151 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE AMOUNTS OF PENNY SIZE HAIL. THIS STORM WAS LOCATED
OVER GALAX...MOVING EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODLAWN...GALAX HILLSVILLE AIRPORT...FANCY GAP...HILLSVILLE...
GLADESBORO...LAUREL FORK AND DUGSPUR.
THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF HAIL UP TO
THE SIZE OF QUARTERS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3671 8047 3661 8087 3665 8091 3662 8092
3663 8092 3664 8094 3668 8093 3676 8100
3690 8061
$$
LAWRENCE000
WWUS51 KRNK 080403
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT SAT APR 8 2006
VAC035-640-080415-
/O.CON.KRNK.SV.W.0029.000000T0000Z-060408T0415Z/
CITY OF GALAX VA-CARROLL VA-
1202 AM EDT SAT APR 8 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR CARROLL AND CITY OF GALAX COUNTIES...
AT 1159 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES.
THIS STORM WAS LOCATED NEAR FANCY GAP...MOVING EAST AT 40 MPH.
THIS STORM HAS SHOWN SIGNS OF WEAKENING BUT IS STILL CAPABLE OF
PRODUCING LARGE HAIL.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GLADESBORO...DUGSPUR AND LAUREL FORK.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3671 8047 3661 8087 3665 8091 3662 8092
3663 8092 3664 8094 3668 8093 3676 8100
3690 8061
$$
LAWRENCE000
WWUS51 KRNK 080412
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 AM EDT SAT APR 8 2006
VAC035-640-080421-
/O.EXP.KRNK.SV.W.0029.000000T0000Z-060408T0415Z/
CITY OF GALAX VA-CARROLL VA-
1211 AM EDT SAT APR 8 2006
...THE SEVERE THUNDERSTORM WARNING FOR CARROLL AND CITY OF GALAX
COUNTIES EXPIRES AT 1215 AM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
POSES A THREAT OF SEVERE WEATHER. HOWEVER...HEAVY RAINFALL AND SMALL
HAIL REMAIN POSSIBLE AS THIS STORM MOVES ACROSS EASTERN PORTIONS OF
CARROLL COUNTY THROUGH 1230 AM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3671 8047 3661 8087 3665 8091 3662 8092
3663 8092 3664 8094 3668 8093 3676 8100
3690 8061
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 9:49 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 7, 9:49 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 949 PM EDT FRI APR 7 2006 .SHORT TERM /REST OF TONIGHT/... JUST SENT A QUICK UPDATE TO UPDATE WORDING AND ADJUST TEMPS A BIT. AFTER COORD WITH SPC WILL ALLOW WATCHES TO GO A BIT LONGER TO SEE HOW CONVECTION BEHAVES OVER THE NEXT COUPLE OF HOURS. FEW OTHER CHANGES FOR NOW. && .PREV DISCUSSION... (ISSUED 846 PM EDT FRI APR 7 2006) SHORT TERM /REST OF TONIGHT/... FIRST LINE OF SEVERE CONVECTION NOW WEAKENING CROSSING THE BLUE RIDGE WHILE NEXT BAND OF TSRA BACK IN THE OHIO VALLEY ALONG ACTUAL COLD FRONT. ALTHO MUCH OF THE AREA HAS BEEN WORKED OVER...WEAK RETURN FLOW TO THE WEST MAY BE ENOUGH TO SUSTAIN NEXT LINE FOR A FEW MORE HOURS. THUS PLANNING TO LET ALL WATCHES STAY IN PLACE FOR A WHILE LONGER UNTIL SEEING TRENDS AS NEXT BATCH MOVES SLOWLY SEWD. WILL LIKELY HOLD OFF ON ANY ADDITIONAL ZONE UPDATES FOR NOW. AVIATION... MIX OF MVFR/VFR TO CONTINUE WITH ISOLATED IFR WHERE STORMS/SHOWERS PERSIST DURING THE OVERNIGHT HOURS. MODELS SUGGEST ACTUAL WAVE WILL PASS ACROSS ON SATURDAY RESULTING IN A RETURN TO MVFR IF NOT IFR CONDITIONS AS FRONT SAGS THRU AND LOW CLOUDS DEVELOP. PREV DISCUSSION... (ISSUED 251 PM EDT FRI APR 7 2006) SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... INTENSE UPR LOW DROPPING DOWN THRU THE SOUTHERN PLAINS IS HELPING TO TRIGGER LINE OF SEVERE TSTMS OVER TN/KY THIS AFTN. THIS LINE IS EXPECTED TO EXPAND SOUTH INTO THE MISSISSIPPI AND HEAD EAST THIS EVENING TOWARD THE SOUTHERN APPS...WHILE A STRONG COLD FRONT DROPS SOUTH INTO THE OHIO RIVER VALLEY. THE LINE IS EXPECTED TO WEAKEN AS IT APPROACHES OUR REGION THIS EVENING WITH STABILITY INCREASING...HOWEVER MOMENTUM MAY CARRY SOME SVR CELLS TO OUR WESTERN BORDER COUNTIES. OTHERWISE EXPECT RAINFALL TO BE SIGNIFICANT OVERNIGHT AND EARLY SATURDAY AS THE COLD FRONT DROPS THRU THE FCST AREA. BEST RAINFALL SHOULD BE ACROSS OUR SOUTHERN COUNTIES WHERE 850 JET AND MOISTR TRANSPORT WILL BE STRONGEST AND MID LEVEL LAPSE RATES WILL BE THE STEEPEST. RAINFALL ON THE BACKSIDE OF THE FRONT WILL PERSIST THRU THE MORNING HOURS SATURDAY AS MUCH COOLER AIR POURS DOWN FROM THE NORTH. TEMPS TMRW WILL NOT RECOVER EXCEPT FOR A DEGREE OR TWO. LOOK FOR CLEARING SKIES FROM THE NORTH LATE TMRW THRU THE EVENING. THEN HIGH PRESSURE BUILDS IN SUNDAY WITH COOL NIGHTS AND MILD AFTERNOONS FOR THE EARLY PART OF THE WEEK. LONG TERM /SUNDAY THROUGH FRIDAY/... THE EARLY PART OF NEXT WEEK WILL BE A RELATIVELY QUIET...MILD PERIOD WITH UPPER RIDGING KEEPING IMPULSES RIDING BY WELL TO OUR NORTH. THE ONLY CHANCE OF RAIN COMES LATE WED THRU EARLY THURSDAY AS A STRONG UPPER WAVE TRACKS ACROSS THE NORTHERN TIER OF THE U.S. AND DRAGS A WEAK FRONT ACROSS THE SOUTHERN APPS. AFTERWHICH ANOTHER UPR RIDGE BUILDS AND HIGH PRESSURE CONTROLS THRU THE END OF THE WEEK. AVIATION... CLOUDS HAVE THINNED OR DISSIPATED RATHER QUICKLY WITH THE STRONG MIXING THIS AFTERNOON. WINDS WILL INCRS FROM THE SW THIS AFTN GUSTING NEAR 20 TO 30 MPH. SOME CU FORMING BACK IN WV BUT DONT EXPECT MUCH ORGANIZED CONVECTION UNTIL APPROACH OF THE STRONG SYSTEM OVER THE TN VALLEY LATER THIS EVENING AT WV TAF SITES AND AROUND MIDN E OF MTNS. MVFR CIGS LIKELY BEHIND FRONT TMRW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Apr 7, 5:46 AM EDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 546 AM EDT FRI APR 7 2006 NCZ001-002-018-VAZ007-009>020-WVZ042>045-080945- ALLEGHANY NC-ALLEGHANY VA-ASHE-BATH-BLAND-CARROLL-CRAIG-FLOYD-GILES- GRAYSON-GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-SMYTH-SUMMERS- TAZEWELL-WATAUGA-WYTHE- 546 AM EDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND OVERNIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF THE BLUE RIDGE...MAINLY THIS EVENING AND INTO THE OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL LIKELY FORM IN EASTERN TENNESSEE LATE THIS AFTERNOON AND MOVE NORTHEASTWARD INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND FAR SOUTHWEST VIRGINIA BY THIS EVENING. THEY WILL LIKELY BE WEAKENING AS THEY MOVE IN...BUT A FEW WILL BE CAPABLE OF PRODUCING SEVERE STRAIGHT LINE WINDS WHEN THEY FIRST MOVE INTO THE MOUNTAINS FROM THE SOUTHWEST. AFTER MIDNIGHT...ADDITIONAL THUNDERSTORMS ALONG A COLD FRONT IN THE OHIO VALLEY ARE EXPECTED TO MOVE IN FROM THE NORTHWEST ACROSS WEST VIRGINIA. DUE TO THE TIME OF NIGHT WHEN THEY ARE MOST LIKELY TO ARRIVE...THE THREAT FOR ANY REMAINING SEVERE WEATHER FROM THESE STORMS IS CONSIDERED TO BE VERY LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COOLER AIR WILL USHER OUT LINGERING SHOWERS AND THUNDERSTORMS BY LATE SATURDAY...BUT HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN SOME LOCATIONS BY LATE THIS EVENING OR TONIGHT. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-080945- AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CASWELL- CHARLOTTE-FRANKLIN-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROANOKE- ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY-WILKES-YADKIN- 546 AM EDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS THIS AFTERNOON...COMBINED WITH LOW FUEL MOISTURES...WILL RESULT IN AN ELEVATED FIRE DANGER THIS AFTERNOON. MINIMUM RELATIVE HUMIDITIES ARE NOT EXPECTED TO DROP BELOW 30 PERCENT HOWEVER. SHOWERS AND THUNDERSTORMS MAY DEVELOP OVERNIGHT...AND A FEW MAY BE STRONG IN THE FOOTHILLS OF NORTHWEST NORTH CAROLINA...BUT THE THREAT OF SEVERE WEATHER APPEARS MINIMAL AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SK
In the hours before
Local storm report, Apr 7, 9:13 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG 4 S PULASKI 36.99N 80.80W
04/07/2006 PULASKI VA LAW ENFORCEMENT
POWERLINES DOWN BETWEEN PULASKI AND HIWASSEE.
0815 PM TSTM WND DMG EVINGTON 37.23N 79.28W
04/07/2006 CAMPBELL VA LAW ENFORCEMENT
POWERLINES DOWN.
&&
WHPLocal storm report, Apr 7, 9:17 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND DMG GOSHEN 37.98N 79.50W
04/07/2006 ROCKBRIDGE VA LAW ENFORCEMENT
TREES DOWN ALSO IN LEXINGTON AND KERRS CREEK.
&&
WHPLocal storm report, Apr 7, 9:28 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 7 W LEXINGTON 37.78N 79.57W
04/07/2006 E0.75 INCH ROCKBRIDGE VA PUBLIC
&&
WHPLocal storm report, Apr 7, 9:31 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG MILLBORO 37.97N 79.60W
04/07/2006 BATH VA PUBLIC
LARGE TREES DOWN.
&&
HYSELLLocal storm report, Apr 7, 11:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL VOLNEY 36.62N 81.38W
04/07/2006 E0.88 INCH GRAYSON VA LAW ENFORCEMENT
NICKEL HAIL UP TO AN INCH DEEP ON ROUTE 58
&&
JHLocal storm report, Apr 7, 11:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT FRI APR 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HAIL INDEPENDENCE 36.62N 81.15W
04/07/2006 E0.88 INCH GRAYSON VA PUBLIC
NICKEL HAIL COVERING GROUND.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 43 min |
| Apr 7, 10:49 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.